MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC TFNA FENESTRATED HELICAL BLADE 90MM - STERILE; ROD,FIXATION,INTRAMEDULLARY

WRIGHTS LANE SYNTHES USA PRODUCTS LLC TFNA FENESTRATED HELICAL BLADE 90MM - STERILE; ROD,FIXATION,INTRAMEDULLARY
Model Number 04.038.390S
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/23/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.The investigation could not be completed; no conclusion could be drawn at the time of filing this report.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, during a trochanteric fixation nail advanced (tfna) procedure, the nurse handed the tfna nail to the scrub technician, the nail was attached to the connecting unknown screw and the unknown insertion handle.The scrub technician mistakenly used the 5mm flexible driver to connect the tfna nail to the insertion jig instead of correctly using the 8mm hex driver with a connecting screw.The tfna nail was inserted.During the helical blade insertion, a portion of the tfna system, the blade became lodged halfway into the nail.After multiple extraction techniques, the blade was successfully removed and the nail followed.After examining the implants and seeing the damage, the doctor asked for a new tfna nail and tfna blade.There were 20 minutes of surgical delay.Procedure ended successfully.Patient outcome was successful.Concomitant medical products: unknown screws (part# unknown; lot# unknown; quantity 1), unknown nail insertion handles (part# unknown; lot# unknown; quantity 1), unknown flexible driver (part# unknown; lot# unknown; quantity 1).This complaint involves two (2) devices.This report is for one (1) tfna fenestrated helical blade 90mm - sterile.This report is 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Part 04.038.390s, lot h505337: manufacturing date: december 20, 2017.Manufacturing site: elmira.Expiration date: november 30, 2027.A review of the device history record (dhr) revealed no complaint related anomalies.The device history record shows lot h505337 of tfna fenestrated helical blades was processed through the normal manufacturing and inspection operations with no rework or nonconformances noted.This lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record(s) determined the raw material lot h442811 met all specifications with no issues documented that would contribute to this complaint condition.A review of the device history record revealed no complaint related anomalies.This lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.A product investigation was completed: upon visual inspection, the device was found to be stripped due to some external forces during the procedure.The device was received disassembled.The received condition of the device agrees with the complaint description.Functional testing of the received device is performed by inserting the helical blade into tfna nail.The helical blade was sliding into the tfna nail as it was intended to be.Functional test was performed to rotate the locking screw using the appropriate mating instrument.The screw was rotating but the locking and unlocking functions were not working due to the damaged internal threads of the tfna nail near locking mechanism.Dimensional inspection cannot be performed due to post manufacturing damage.Relevant tabulated drawings were reviewed during investigation.A visual inspection and document/specification review were performed as part of this investigation.And functional test was performed according to the instructions but could not replicate the complaint condition.The complaint condition was confirmed, as the device was found to be stripped due to the unintended forces applied to remove the helical blade from tfna nail.While a definitive root cause cannot be determined, it is possible that the helical blade was removed from tfna nail while the lock screw was deployed.During the investigation, no product design or manufacturing issues were observed that may have contributed to the complaint condition.Based upon these findings, no additional corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TFNA FENESTRATED HELICAL BLADE 90MM - STERILE
Common Device Name
ROD,FIXATION,INTRAMEDULLARY
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8525084
Report Number2939274-2019-57545
Device Sequence Number1883635
Product Code HSB
UDI-Device Identifier10886982099259
UDI-Public(01)10886982099259
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K160167
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.038.390S
Device Catalogue Number04.038.390S
Device Lot NumberH505337
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/08/2019
Initial Date Received by Manufacturer 03/25/2019
Supplement Date Received by Manufacturer05/09/2019
05/20/2019
Initial Report FDA Received Date04/17/2019
Supplement Report FDA Received Date05/14/2019
05/22/2019
Patient Sequence Number1
Patient Age68 YR